Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 120, NWS Atlanta, GA

May 13, 2002DeKalb County, Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2002, 3:37 PM EDT for DeKalb County, Gwinnett County, Georgia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 3:37 PM EDT (19:37 UTC)
Expired
May 13, 2002, 4:15 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Whole counties

Counties DeKalb County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 69 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:55 PM EDTHail 1Decatur, GAThe public reported quarter size hail.
May 13, 4:00 PM EDTThunderstorm WindSnellville, GAThe Gwinnett county 911 center reported that numerous trees had been blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 131937
SVRATL
GAC089-135-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA
  GWINNETT COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS UP TO 65 MPH
  LOCATED FROM DUNWOODY TO 13 MILES SOUTHWEST OF GRESHAM PARK...
  MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...AVONDALE
ESTATES...BELVEDERE PARK...BERKELEY LAKE...BUFORD...CANDLER-MCAFEE...
CHAMBLEE...CLARKSTON...DACULA...DECATUR...DORAVILLE...DRUID HILLS...
DULUTH...DUNWOODY...GRAYSON...GRESHAM PARK...LAWRENCEVILLE...
LILBURN...LITHONIA...MOUNTAIN PARK...NORCROSS...NORTH ATLANTA...NORTH
DECATUR...NORTH DRUID HILLS...PANTHERSVILLE...PINE LAKE...REDAN...
REST HAVEN...SCOTTDALE...SNELLVILLE...STONE MOUNTAIN...SUGAR HILL...
SUWANEE AND TUCKER.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 37 minutes earlier.

Area forecast discussion, May 13, 3:00 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT MON MAY 13 2002

OVERVIEW: COLD FRONT PUSHING SOUTHEAST INTO NORTHWEST CWA ATTM WITH
LINE OF CONVECTION ALONG FRONTAL BOUNDARY.  DEWPOINTS IN THE MID 60S
TO AROUND 70 AND DIURNAL ENERGY SUPPORTING SFC TEMPS RISING INTO MID
80S TO NEAR 90...ACROSS SOUTH CWA...WILL PROVIDE SFC INSTABILITY.
LATEST WV IMAGERY SHOWING MID LEVEL DRY PUNCH/STRONG UPPER LEVEL JET
DYNAMICS WHICH WILL SUPPORT CONVECTIVE ACTIVITY INTO AFTERNOON AND
EVENING.  TWO SUBTLE RIPPLES/SHORT WAVE ENERGY IN MEAN WAVE AS IT
SHIFTS EAST EVIDENT IN WV IMAGERY...ONE PUSH ACROSS NORTHERN ALABAMA
NORTHERN GEORGIA ATTM WITH SECONDARY IMPULSE NEAR BASE OF THE MEAN
WAVE BACK INTO CENTRAL MISSISSIPPI.  WILL HAVE TO MONITOR AS
SUPPORTING UPPER LEVEL ENERGY SHIFTS EAST INTO UNSTABLE AIR ACROSS
CENTRAL GEORGIA THIS LATE AFTERNOON.  DAMAGING WINDS WILL BE MAIN
THREAT WITH INCREASING THERMAL/PRESSURE GRADIENT.

SHORT TERM: MODELS IN GOOD AGREEMENT WITH FRONTAL PASSAGE AND
CANADIAN HIGH SETTLING INTO TN VALLEY BY TUESDAY NIGHT...THE COOLEST
NIGHT.  MADE LITTLE CHANGES FROM PREVIOUS PACKAGE AS SEEMS TO BE IN
LINE WITH CURRENT TRENDS. FOR WINDS...WILL KEEP WITH CURRENT
FCST..EXPECTING WINDS TO DECREASE THROUGH THE NIGHT AS GRADIENT
WEAKENS. FOR TEMPS...WENT SLIGHTLY COOLER THAN FWC/MAV NUMBERS FOR
HIGHS...WHICH IS A FAIR WARMER THAN GRID NUMBERS.  MOSTLY SUNNY
SKIES WILL BE RULE BASED ON 1000-500RH VALUES FOR TUES AND WED.  WAA
BRINGS PTLY CLDY BACK IN AND WARMER TEMPS GOING INTO END OF WEEK.

EXTENDED:  ECMWF/MRF (OPAVN) SWAP WITH OPAVN TRENDING MORE TOWARD
ITS ENSEMBLE SOLUTION FOR SAT/SUN.  ECMWF MORE AMPLIFIED.  BOTH
OPAVN AND ECMWF FASTER WITH SYSTEM BRINGING IT IN ON FRIDAY BUT
BASED ON TRENDS...SEE PREEPD PRODUCT...WILL GO BIT MORE CONSERVATIVE
CLOSER TO ENSEMBLES BRINGING SYSTEM IN SAT.

FORECAST CONFIDENCE: FRONT ON TRACK THIS AFTERNOON AND EVENING.
FAIR WEATHER THROUGH REMAINDER OF WEEK MAKES FOR CONFIDENT
FORECAST.  UNCERTAINTY INTO WEEKEND WITH DISCONTINUITY IN FORECAST
MODELS TIMING AND ACTIVE WEATHER SYSTEM APPROACHING.

FCSTID = 39

ATL  52 75 51 79 /  10 00 00 00
AHN  51 76 50 77 /  10 00 00 00
GVL  50 73 48 75 /  10 00 00 00
RMG  50 74 49 78 /  10 00 00 00
CSG  55 82 54 82 /  30 00 00 00
MCN  53 80 51 81 /  40 00 00 00

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

DOBUR

In the hours before

Special weather statement, May 13, 11:13 AM EDT, 4 hours 24 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EDT MON MAY 13 2002

...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A STRONG COLD FRONT WILL REACH NORTHWEST GEORGIA EARLY THIS
AFTERNOON...AND PUSH ACROSS THE STATE TONIGHT. DRIER AIR WILL MOVE
INTO GEORGIA BEHIND THE COLD FRONT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING.

.DISCUSSION...
AS THE AFTERNOON PROGRESSES...SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE COLD FRONT. WITH CAPES RISING INTO THE 1400 TO 1600
RANGE...AND LIFTED INDICES RANGING FROM MINUS 2 TO MINUS 4...SOME OF
THE THUNDERSTORMS COULD BECOME SEVERE.

.FOR SPOTTERS...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR UPDATED HAZARDOUS
WEATHER OUTLOOKS ISSUED THROUGHOUT THE AFTERNOON AND EVENING FOR
SEVERE WEATHER POTENTIAL ACROSS NORTH AND CENTRAL GEORGIA..

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
Local storm report, May 13, 3:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    TRENTON                   GA   WIND DAMAGE
05/13/02   DADE                           A FEW TREES DOWN.
                                          REPORTED BY DADE COUNTY
                                          911.

0200 PM    LAFAYETTE                 GA   WIND DAMAGE
05/13/02   WALKER                         A FEW TREES DOWN.
                                          REPORTED BY WALKER COUNTY
                                          911.

0241 PM    ETON                      GA   70 MPH WIND GUST
05/13/02   MURRAY                         STORM SPOTTER REPORT.

0310 PM    HOLLY SPRINGS             GA   0.75 INCH HAIL
05/13/02   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY EMA.

0315 PM    CHATSWORTH                GA   WIND DAMAGE
05/13/02   MURRAY                         A FEW TREES DOWN.
                                          REPORTED BY MURRAY COUNTY
                                          911.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:31 PM EDTSevere Thunderstorm WarningFFCDade, Walker44 min
May 13, 3:04 PM EDTSevere Thunderstorm WarningFFCCherokee26 min
May 13, 3:09 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Lumpkin, Towns, Union36 min
May 13, 3:23 PM EDTSevere Thunderstorm WarningFFCFulton22 min
May 13, 3:24 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall36 min
May 13, 3:27 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton33 min
May 13, 3:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette34 min
May 13, 3:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett31 min
May 13, 3:46 PM EDTSevere Thunderstorm WarningFFCHeard29 min
May 13, 3:54 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson36 min
May 13, 3:59 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson31 min
May 13, 4:20 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oconee, Walton40 min
May 13, 4:23 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oconee, Walton37 min
May 13, 4:39 PM EDTSevere Thunderstorm WarningFFCOglethorpe36 min
May 13, 5:17 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes28 min
May 13, 5:46 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro29 min
May 13, 5:56 PM EDTSevere Thunderstorm WarningFFCTaylor34 min
May 13, 6:10 PM EDTSevere Thunderstorm WarningFFCMacon35 min
May 13, 6:21 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren24 min
May 13, 6:31 PM EDTSevere Thunderstorm WarningFFCMacon29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.